Washington, 2012

Heavy Snow in Washington, January 19 to 20, 2012

January 19 to 20, 2012 · NWS OTX · 2 events in 2 counties and zones

Cold continental air filtering its way south from Canada was met by a moist warm front moving in from the south and west. Similar to the heavy snow event from the previous day, the warm front stalled over the Palouse and Spokane Area during the day on the nineteenth.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cold continental air filtering its way south from Canada was met by a moist warm front moving in from the south and west. Similar to the heavy snow event from the previous day, the warm front stalled over the Palouse and Spokane Area during the day on the nineteenth. Heavy snowfall of five to seven inches was common across this area during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 19, 3:08 AM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 19, 3:08 AM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
308 AM PST Thu Jan 19 2012

.SYNOPSIS...A wet and wintry weather pattern will continue through
the next week. A strong winter storm today will bring heavy
accumulations mainly south of Interstate 90. On Friday a weaker
storm will bring light accumulations to most areas...but snow
levels will begin to rise. Through the weekend more storm systems
are expected...but snow levels will rise keeping heaviest
accumulations mostly in the mountains.

&&

...ANOTHER STORM WILL IMPACT PORTIONS OF SOUTHEAST WASHINGTON AND
NORTH CENTRAL IDAHO TODAY AND TONIGHT...

.DISCUSSION...
Today and tonight...Winter storm #2 will be the focus today as yet
another strong surface/850 mb from just off the coast this
morning low moves to central Idaho by late this afternoon and
evening. This low track is fairly similar to the one taken by
yesterdays low...however its generally a little farther south. The
models differ markedly on the track of the low with the NAM being
the farthest north and weakest solution. Based on current obs off
the coast and ensemble mean trends...this solution was largely
ignored for the more consistent GFS and ECMWF runs. This also
means this low will be a little milder and more moisture-laden.
The track once again will bring the brunt of the precipitation and
snowfall to the extreme southern portions of the forecast
area...but given its more southerly trajectory...it will miss much
of our Columbia Basin save the southern portions of Grant and
Adams Counties. Initially the precipitation will tied to a broad
region of isentropic ascent ahead of the incoming low. This should
result in generally light precipitation amounts this morning. By
afternoon ...precipitation rates will pick up significantly as the
low shifts east of the Cascades and backs the mid-level winds to
more of a southerly orientation. This will intensify the
isentropic ascent and periods of moderate precipitation are
expected to occur generally north and east of the low track. In
other words...it appears the SE corner of Washington and the
central Idaho Panhandle will see the brunt of the precipitation
again. It looks like snowfall amounts today across the Palouse,
Blue Mountains, Camas Prairie and central Panhandle will range
from 4-7 inches. This storm will be a little trickier however as
snow levels will begin to rise off the LC Valley floor...but just
how much is tough to answer. The farther north the low moves...the
higher the snow levels will climb. By afternoon...model solutions
suggest snow levels could range anywhere between 2000-4000 feet
MSL. With the low being as far south as forecast...we will lean
toward the lower portion of this range...but confidence is not
high and snow totals around Lewiston could prove quite variable.
All snow warnings will remain in effect.

The remainder of the forecast area should see a fairly quiet day
as the dendritic layer north of I90 will be bereft of moisture
and experience very little if any ascent. That's not to say these
areas still wont see more flurries today or possibly some freezing
drizzle as super cooled water remains plentiful below 700 mbs.
This is especially true across the Columbia Basin and into the
Spokane/Coeur d'Alene area.

By evening the low shifts into SW Montana which should deliver a
6-hour period or so this evening of NW low-level winds and an
enhanced precipitation threat for the Camas Prairie, Blue
Mountains, and central Panhandle. Another quick 1-3 inches of snow
could accumulate during this time. Later tonight a broad warm
front will sweep across the forecast area as the aforementioned
low dissipates. The warm front will bring a much broader warm air
advection regime as the 850 mb flow backs to a SSW orientation.
Despite this transition...the dendritic layer ascent won't be
terribly strong however light precipitation could develop just
about anywhere overnight as the front moves through. fx

Friday and Friday night: Tricky forecast for Fri and Fri night as
to how far north will the warm air spread? Warmer 850 mb
temperatures will spread north through the day and into the
evening and overnight hours while the air at the surface along the
boundary will remain near or just below freezing. Friday morning
kept it all snow except the lower elevations along the L-C valley
where rain/snow mix may occur, and have added a slight chance of
freezing rain to portions of Whitman county. By afternoon the
Palouse, LC valley, and most of the basin will see rain. Then
during the evening hours have added a slight chance of freezing
rain to the upper Columbia basin. A cold front and associated
trough will move into the Pacific Northwest Friday night. Ahead of
this system winds will back to the south/southeast and good
upslope flow coupled with Pacific moisture moving in will occur
across the northern Cascades, Okanogan Valley and Highlands,
Wenatchee and Waterville Plateau. Snow will start by late Friday
afternoon and will continue though the night and into Early
Saturday morning. The snow will also spread east into the
northeast Mountains of Washington and the Northern Idaho
Panhandle. Have therefore decided to issue a winter storm watch
for these locations for the potential for heavy snow. As far as
the Spokane Coeur D Alene areas are concerned, think snow will
chance to a rain/snow mix just in time for the evening commute and
will remain so though the night. Snowfall accumulations should be
an inch or less. Temperatures through the night should remain
nearly steady, or even increase a few degrees with the warm front
pushing through.

Saturday through Sunday: Saturday the cold front pushes through
the area with snow showers generally decreasing through the day.
Westerly flow will take over the basin and other typically
shadowed locations, and they will temporarily dry out. Light snow
showers will continue in the mountains of north Idaho and the
Cascade crest.

Sunday night through Wednesday: Weather systems continue to move
through the Pac NW with features moving through Sunday night and
again late Tuesday. Models hinting at some warmer air moving in
late Tuesday as well. /Nisbet

&&

.AVIATION...
06z TAFs: Weak isentropic lift and moist low level will bring
MVFR and areas of IFR cigs and vis, with areas of -sn/-fzdz. The
threat will wane after about 10z, save for near KPUW/KLWS.
Accumulations for the rest of the night will be light. The next
wave will be moving inland early Thursday, however, renewing snow
and holding cigs/vis down to IFR/LCL MVFR values. This will be
especially so around KPUW starting around 14-17z and secondarily
toward KGEG to KCOE toward 17-19z. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        22  17  31  31  37  26 /  50  60  70 100  70  20
Coeur d'Alene  23  19  33  32  39  26 /  50  60  70 100  80  40
Pullman        31  27  36  36  41  27 / 100 100  70 100  50  20
Lewiston       36  32  41  38  43  32 / 100 100  50  80  40  10
Colville       22  13  30  28  37  28 /  30  40  80 100  60  20
Sandpoint      22  18  30  30  37  27 /  30  60  70 100  90  60
Kellogg        27  25  32  32  37  26 /  90  90  70 100  90  70
Moses Lake     21  14  31  29  38  25 /  50  30  50  80  20  10
Wenatchee      18  17  30  25  36  25 /  50  30  70  90  20  10
Omak           12  10  29  23  36  20 /  20  30  70  90  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Friday afternoon through Saturday
     morning for Northern Panhandle.

     Winter Storm Warning until 10 PM PST this evening for Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Warning until 4 AM PST Friday for Central Panhandle
     Mountains.

WA...Winter Storm Watch from Friday afternoon through Saturday
     morning for East Slopes Northern Cascades-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Waterville
     Plateau-Wenatchee Area.

     Winter Storm Warning until 10 PM PST this evening for Lower
     Garfield and Asotin Counties-Northeast Blue Mountains-
     Washington Palouse.

&&
Hazardous weather outlook, Jan 18, 6:13 AM PST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PST WED JAN 18 2012

IDZ001>004-026-027-WAZ031>038-041>044-191415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
613 AM PST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT FOR NEARLY ALL OF
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THURSDAY.

A STRONG WINTER STORM WILL DELIVER SIGNIFICANT SNOW ACCUMULATIONS
FOR JUST ABOUT ALL OF EASTERN WASHINGTON AND NORTH IDAHO TODAY AND
TONIGHT. NUMEROUS WEATHER ADVISORIES AND WARNINGS HAVE BEEN
ISSUED. PLEASE SEE THE LATEST WINTER WEATHER
PRODUCT...SEAWSWOTX...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINTER STORM WILL IMPACT LOCATIONS SOUTH OF I90 ON
THURSDAY WITH MODERATE TO LOCALLY HEAVY SNOW EXPECTED. THIS WILL
BE FOLLOWED BY A WINTER STORM ON FRIDAY NIGHT INTO EARLY SATURDAY
WHICH WILL PRIMARILY IMPACT LOCATIONS NORTH OF I90. WEAKER WINTER
STORMS ARE EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK.

In the hours before

Local storm report, Jan 18, 11:41 PM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1141 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY SNOW       3 NNE BREWSTER          48.14N 119.76W
01/18/2012  M6.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            SPOTTER OK10

1251 PM     HEAVY SNOW       4 SSW SANDPOINT         48.22N 116.58W
01/18/2012  E4.0 INCH        BONNER             ID   TRAINED SPOTTER

            12 INCHES ON THE GROUND

1251 PM     HEAVY SNOW       3 SE MALOTT             48.24N 119.67W
01/18/2012  E7.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            AT 800AM

0130 PM     HEAVY SNOW       3 S PULLMAN             46.69N 117.15W
01/18/2012  E8.5 INCH        WHITMAN            WA   TRAINED SPOTTER

            9 INCHES OF SNOW DEPTH

0209 PM     HEAVY SNOW       3 SW CLAYTON            47.96N 117.60W
01/18/2012  M4.0 INCH        STEVENS            WA   NWS EMPLOYEE

            SNOW BEGAN AROUND 6AM.

0800 PM     HEAVY SNOW       LA CROSSE               46.81N 117.88W
01/18/2012  M12.0 INCH       WHITMAN            WA   CO-OP OBSERVER

0800 PM     HEAVY SNOW       GRAND COULEE            47.94N 119.00W
01/18/2012  M5.0 INCH        GRANT              WA   CO-OP OBSERVER

0800 PM     HEAVY SNOW       LIND                    46.97N 118.61W
01/18/2012  E6.0 INCH        ADAMS              WA   CO-OP OBSERVER

0800 PM     HEAVY SNOW       MAZAMA                  48.58N 120.39W
01/18/2012  M12.0 INCH       OKANOGAN           WA   CO-OP OBSERVER

0800 PM     HEAVY SNOW       ODESSA                  47.33N 118.69W
01/18/2012  M5.0 INCH        LINCOLN            WA   CO-OP OBSERVER

0800 PM     HEAVY SNOW       WINCHESTER              46.24N 116.62W
01/18/2012  M8.2 INCH        LEWIS              ID   CO-OP OBSERVER

0800 PM     HEAVY SNOW       WINTHROP                48.47N 120.18W
01/18/2012  M8.8 INCH        OKANOGAN           WA   CO-OP OBSERVER

1000 PM     HEAVY SNOW       LEWISTON                46.39N 116.99W
01/18/2012  M8.4 INCH        NEZ PERCE          ID   CO-OP OBSERVER

&&

JFOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
January 19, 4:50 AM PST to January 20, 2:30 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Washington State University cancelled classes due to the heavy snowfall.

Heavy Snow, Spokane Area

When
January 19, 6:30 AM PST to 9:30 PM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

One hundred vehicle slide-offs were reported in Spokane County. School districts in Spokane, Mead, Coeur d'Alene and Post Falls closed public schools on Friday the morning after the heavy snowfall event.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359072, 359071.